Cancer risk due to IBD medications

Dec 15, 2016 - E-Mentoring in IBD | Volume 9 • 2016

Issue 23

Clinical Question

When considering IBD and IBD-related medications, what is the population-based risk for developing cancer?

Editor’s Bottom Line

Thiopurine use in excess of 12 months increased the risk for hematologic cancer, non-Hodgkin lymphoma, and skin squamous cell carcinoma.

Reference

van den Heuvel TR, Wintjens DS, Jeuring SF, et al. Inflammatory bowel disease, cancer and medication: Cancer risk in the Dutch population-based IBDSL cohort. Int J Cancer. 2016 Sep 15;139(6):1270–80. http://www.ncbi.nlm.nih.gov/pubmed/27170593

Synopsis

The population-based IBDSL cohort was used to identify patients diagnosed with IBD in 1991–2011 who were then followed until 2013. Data collected included IBD-related clinical features, medications, and cancer (intestinal, extraintestinal, and overall) rates. Standardized incidence ratios (SIR) were calculated separately for Crohn’s disease (CD) and ulcerative colitis (UC).

The study included 1157 CD and 1644 UC patients. CD patients with colonic involvement had an increased risk for colorectal cancer (SIR 2.97, 95% CI: 1.08–6.46) but no increased risk for the general patient populations. Only CD patients had increased risks for the following types of cancer: hematologic (2.41; 1.04–4.76), overall skin (1.55; 1.06–2.19), skin squamous cell (3.83; 1.83–7.04), and overall cancer (1.28; 1.01–1.60). When CD and UC patients were pooled, thiopurine use in excess of 12 months increased the risk for hematologic cancer, non-Hodgkin lymphoma, skin squamous cell carcinoma, and overall cancer.

Details

Study Design: Prospective cohort study
Funding: n/a
Allocation: n/a
Setting: The Netherlands
Level of Evidence: 1b (Oxford Levels of Evidence)

The summary and conclusion in this issue of E-mentoring in IBD pertains to the manuscript(s) being reviewed, and should be considered in the context of what is already known surrounding the topic and incorporated into practice as deemed appropriate by the individual learner.